Alert archive / Colorado / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 73, NWS Pueblo, CO

July 7, 1998Baca County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jul 7, 1998, 6:50 PM MDT for Baca County, Colorado. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 7, 1998, 6:50 PM MDT (00:50 UTC)
Expired
Jul 7, 1998, 7:50 PM MDT
In force
60 min
Issued by
NWS Pueblo, CO
Area
Whole counties

County Baca County, CO

What was reported inside it

TimeReportWhereRemark
Jul 7, 7:05 PM MDTHail 0.75Springfield, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.8 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1998-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1481 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1998-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1481 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
1543 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

665 
WUUS1 KPUB 080051 RRA
SVRPUB
COC009-080150-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
650 PM MDT TUE JUL 7 1998

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BACA COUNTY IN SOUTHEASTERN COLORADO

* UNTIL 750 PM MDT

* AT 647 PM MDT...RADAR SHOWED SEVERE STORMS 12 MILES EAST OF
  SPRINGFIELD AND 25 MILES EAST NORTHEAST OF SPRINFIELD SHOWING
  LITTLE MOVEMENT.

SOME LOCATIONS AFFECTED WILL BE ALONG AND NORTH OF HIGHWAY 160
BETWEEN VILAS AND SPRINGFIELD AND ALONG HIGHWAY 116 FROM 6 MILES
EAST OF TWO BUTTES TO THE KANSAS BORDER.  AT THIS TIME...THE MOST
LIKELY SEVERE WEATHER WITH THESE STORMS IS LARGE HAIL.  IF YOU ARE
IN OR CLOSE TO THE WARNED AREA GO TO SAFETY IN A SMALL INTERIOR
ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION.
SEVERE STORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING.

PW/SR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 1:50 PM MDT, 5 hours earlier.

Area forecast discussion, Jul 7, 1:50 PM MDT, 5 hours before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
150 PM MDT TUE JUL 7 1998

CHALLENGE TONIGHT IS PRECIPITATION CHANCES AND AMOUNTS.  VERY MOIST
ATMOSPHERE OVER SRN CO WITH PRECIPITABLE WATER LIKELY 1-1.25 INCHES
OR ABOUT 150 PERCENT OF NORMAL.  LOW LEVEL MOISTURE ALSO PLENTIFUL
WITH SURFACE DEWPOINTS IN THE UPPER 50S AND 60S.  WATER VAPOR LOOP
SHOWS A DISTURBANCE MOVING NWWD OVER FAR ERN NM THIS AFTERNOON.
SURFACE CHART SHOWS A SURFACE BOUNDARY STRETCHING FROM EAST CENTRL NM
THRU THE TX PNHDL.  THE NGM/ETA FORECAST THIS BOUNDARY TO DRIFT NWRD
TONIGHT INTO SE CO WHICH SEEMS REASONABLE WITH THE DISTURBANCE MOVING
NWWRD THRU NM.  WIDESPREAD CONVECTION FIRING OVER NM THIS AFTERNOON
DRIFTING NEWD WHILE MID CLOUD DECK OVER SE PLAINS IS DECREASING.  WITH
MODELS SHOWING A FAIRLY DEEP UPSLOPE TONIGHT...ABUNDANT MOISTURE AND
WEAK DISTURBANCES ROTATING AROUND THE UPPER HIGH...WILL FORECAST LIKELY
SHOWERS/TSTMS TONIGHT WITH TSTMS MAINLY DURING THE EVENING HOURS.
CONCERNED ABOUT LOCALLY HEAVY RAINS...ESPECIALLY OVER SE ZONES WHERE
THE MODELS ARE SHOWING SUSTAINED UVV...850 MB MOISTURE FLUX CONVERGENCE
AND ADEQUATE INSTABILITY.  ALTHOUGH LOCALLY HEAVY RAINS LIKELY IN PTNS
OF THE SE ZONES TONIGHT AS PER QPF DISCUSSIONS...WILL HOLD OFF ON ISSUING
A FLASH FLOOD WATCH SINCE THESE AREAS HAVE BEEN QUITE DRY LATELY AND STILL
SOME UNCERTAINTY ABOUT HOW WIDESPREAD THE HEAVY RAIN WILL BE TONIGHT.
SINCE THIS HEAVY RAIN SITUATION WILL LIKELY CONTINUE INTO TOMORROW...IF
HEAVY RAINS FALL TONIGHT...A WATCH MAY BE NECESSARY FOR LATER PERIODS.
THANK YOU TO DEN/AMA FOR COORDINATION.    SR

In the hours before

Local storm report, Jul 7, 6:11 PM MDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
611 PM MDT TUE JUL 07 1998

TIME(MDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0505 PM    26 SSW HOLLY              CO    81 MPH TSTM GUST
07/07/98   PROWERS

0535 PM    28 S HOLLY                CO    1.5 INCH HAIL
07/07/98   PROWERS

0555 PM    30 ENE SPRINGFIELD        CO    1.25 INCH HAIL
07/07/98   BACA
Local storm report, Jul 7, 6:11 PM MDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
611 PM MDT TUE JUL 07 1998

TIME(MDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0505 PM    26 SSW HOLLY              CO    81 MPH TSTM GUST
07/07/98   PROWERS

0535 PM    28 S HOLLY                CO    1.5 INCH HAIL
07/07/98   PROWERS

0555 PM    30 ENE SPRINGFIELD        CO    1.25 INCH HAIL
07/07/98   BACA

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 7:13 PM MDTFlash Flood WarningPUBBaca3 hr

Nearby

Severe Thunderstorm Warnings in Colorado, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.